Adderall

My daughter had been diagnosed with ADD and began taking Adderall in college. She became addicted to it. My understanding is it increases dopamine in the brain. BUT she had anxiety and it increased her anxiety. Does anyone have anxiety and ADD and want to share? I never understood why psychiatrists continued to prescribe Adderall (a form of amphetamine) to someone with anxiety.

15 Replies

oldestnewest
  • Hi. Im sorry u guys r going through this. I do just want to say though that's theres a difference between being addicted and dependent. Ive been on adderall for years now. The older i get the worse my anxiety gets. I know my adderall plays a role in it. I take buspar which helps prevent my anxiety however if i don't take my adderall i will not go to work. I will not even care about anything. I can't focus or live any kind of life. What time does she take it ? Does she take extended release? Whats her dosage? All that makes a difference. Is she a drinker ? I know alcohol makes my anxiety worse which i believe its the interaction with the upper and downer. I also noticed when my adderall is made by different manufacturers i will have withdraws and my anxiety will sky rocket!

  • Yes she drinks which makes the nervous system depressed. And I think when you come down from Adderall, it makes you depressed. Vicious cycle. People react differently to Adderall. She doesn't sleep on it, even at 15 or 20 mg a day but maybe she's sensitive to it and weighs 105 lbs. She takes 30-40 mg a day sometimes and really can't sleep at all. I know that stopping drinking helps, living healthy life style. I hope you can find a better alternative to Adderall- it's like speed and is not good long term.

  • Okay. Good luck!:)

  • Coming down from Adderall makes you depressed? How so? I am on 80mg of Adderall every day and when I come down from it, I simply get back to normal meaning I start needing to sleep. And I sleep every single day with no problem.

    Rather than trying to self-diagnose your kid, why not let the professionals do their job. I don't understand most everything you have said about all these medications. You should not be the one to decide what the child can or cannot take please. As you don't seem to have a very good understanding of what it means to have ADD and GAD. Let those who know, do it.

  • I have 3 adult sons with ADD/ADHD. Only 1 still has to take meds for this disorder plus anxiety. He's on dextroamphetamines for his ADHD but he's not addicted. He takes it only when he has to in order to drive or perform to do anything but sleep or watch TV. He's on clonazepam for his GAD--Generalized Anxiety Disorder--6 mg/day. It's very bad and he has to set an alarm for every 6 hours to take the clonazepam because he'll get in trouble if he misses a dose at the 6 hour time. He's only prescribed enough to keep him from being hospitalized, even though he's on a higher dose than average.

  • Yes 6 mg is a high dose. It is not good long run and very difficult to get off. The taper has to be very very slow, months. I encourage you/him to find alternatives. Acupuncture for anxiety, exercise, calming teas like chamomile. He will be healthier if he does.

  • Did you catch the significance of his being kept just out of the hospital with that dose? And you are thinking herbs will be every bit as effective as the clonazepam? I don't think so for one minute or the herbs would be regulated just as the clonazepam is. We must be realistic, the herbs are less powerful and therefore an unregulated and uncontrolled substance. Meanwhile my son is suffering with his current dose even now. It's just a bad situation all around. He doesn't complain but tries to put up with his problems without complaining but I know what it's like because I've been down that same road.

    If I hear his alarm go off but not him getting it I try to get him to answer it because he'll pay for it in anxiety that rages if he doesn't take his meds on time or within close to the 6 hour mark. He is exhausted from not being able to rest at times and can sleep through the alarm and will suffer for missing his 6th hour clonazepam dose so I try to help him get up for the alarm no matter that maybe he just fell asleep 1-2 hours ago. He has sleep problems on top of other problems and all the problems don't necessarily fit together well. He gets up to the alarm in order to drive for his grandmother and other missions where he can be useful to a sometime-friend and so he is trying to use his time to help others. It just doesn't always fit with his unpredictable sleep patterns.

  • I tried acupuncture and it didn't work at all. Michael, my son, is very much like I am and we take similar drugs, but I'll grant that we do have differences. He does exercise but not very consistently and not as much as he would like. I'm not in favor of giving acupuncture a 3rd try after I gave it 2 tries.

  • Alternatives for GAD? All the acupuncture, chamomile tea and exercise in the world will not help you deal with GAD. We are talking of neurones misfiring for no real reason and you think exercise will make that go away?

    What exactly is the science behind that? Have any of you ever wondered how these ideas you suggest work and how they can, in the case of chamomile, get from your stomach, cross the blood-brain barrier to stop the particular neurones from misfiring?

  • Hi Leighg,

    I'm sorry to hear your daughter is having a tough time with her anxiety. Many of us have experienced serious anxiety that began in college, so this is a great place to be.

    I've known several people who felt they were addicted to adderall. Unfortunately, it has some of the worst side effects of any common ADHD drug (except for Ritalin.) If your daughter is still having trouble reducing her dose, she may want to consider speaking to her psychiatrist about prescribing her Vyvanse instead. While it still has many of the side effects of adderall and may still cause some anxiety, it should cause considerably less than adderall.

    Additionally, Vyvanse can be titrated/mixed in water, so she can very gradually taper/reduce down the dose over a period of weeks or months.

    Of course, that's only if she still has trouble not taking adderall, it would likely be best for her to stop taking all stimulants if she has anxiety.

    In terms of combating her anxiety directly, therapy and medication may help, but I would certainly consider avoiding any more addictive medications (such as benzodiazepines,) especially if you feel that your daughter may have an addictive personality. SSRIs such as Lexapro may help her, but of course these have their own side effects and the choice to take them should not be made lightly.

    I hope this helps!

    Cheers,

    Alex

  • Maybe you can help by explaining how you think your daughter is addicted to Adderall? That could help us better respond, please.

    A second question is why you assume a person who has ADHD and anxiety should not be prescribed Adderall?

    There is a magazine dedicated to helping people understand ADD/ADHD and realise that it is a serious problem for the sufferers. So also is anxiety

    additudemag.com/

  • I think amphetamines contributed to her anxiety. She would only sleep 2 or 3 hours at night and that is not good for the brain. She was addicted as she needed higher doses to feel it and was taking 60 to 80 mg a day. She ended up killing herself. Read the New York Times piece on Richard Fee.

  • Your daughter killed herself? :o What?

    Richard Fee? He wasn't diagnosed with ADHD. He didn't have any mental illnesses to use it for. He didn't need it but he took it. That is someone with a real drug problem.

    How can you compare that to someone who has an ADD diagnosis and needs the medication to properly function(note I didn't say abnormally but properly)?

  • Well all I know is it made him (Fee) psychotic. I believe that klonopin made my daughter suicidal. It affects people differently and there have been studies done that show it can cause suicidal ideation.

  • I am sorry to hear that.

You may also like...